Louisiana, 2023

Flash Flood in Louisiana, May 5, 2023

May 5, 2023 · NWS LCH · 1 event in 1 county or zone

Heavy rain in a slow moving storm produced isolated flashed flooding near Opelousas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Heavy rain in a slow moving storm produced isolated flashed flooding near Opelousas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 5, 2:47 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 5, 2:47 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
347 AM CDT Fri May 5 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(Today through Sunday night)

Wx map shows weak surface high over the Eastern U.S. with a
surface trough over the Midwest, continuing a southerly flow off
the Gulf. Aloft, the first upper level impulse is moving across
the region. Radar shows a healthy line of thunderstorms moving
east across Central Louisiana, with another thunderstorm cluster
moving northeast across South Central Louisiana. Temperatures in
the lower to mid 70s, with upper 60s/lower 70s dewpoints south of
the area of thunderstorms. Expect this round of showers and
thunderstorms to weaken and exit the region shortly after
daybreak.

The big question will be the additional development expected later
this afternoon. Blended NBM guidance initially gave 50-70% across
the area by late this morning and the afternoon hours, with not
much for what's going on early this morning. Once this activity
clears the region and temperatures warm up into the mid to upper
80s, think there will be some additional development, but lowered
the chances to the 30-50% range for this afternoon. By this
evening, expect any remaining convection to have dissipated by
sunset.

The mid to upper level pattern will continue to be dominated by a
large longwave trough over the Western U.S. with ridging across
the Gulf, and periodic upper level shortwaves moving across the
region this weekend. The next such disturbance expected again
Saturday. Timing of these such disturbances vary a bit among the
GFS/ECMWF/Canadian and short term model guidance, with some
bringing it early Saturday morning. Most yield the greatest lift
during Saturday afternoon. This coupled with afternoon highs in
the mid to upper 80s, expected to give around 40-60% chance of
showers and thunderstorms over Central and South Central Louisiana,
and only 20-30% for Southwest Louisiana and Southeast Texas. This
too expected to dissipate by sunset.

For Sunday, expect afternoon showers and thunderstorms, with
blended guidance showing around 20-30%. This is lower than normal
confidence with this type of pattern. If another MCS type system
develops across Texas and moves eastward, which is what the GFS is
advertising, chances of showers and thunderstorms could be
significantly higher.

08/DML

&&

.LONG TERM...
(Monday through Friday)

The long term and beginning of the work week will kick off with an
upper level ridge over the GoM continuing to get weaker and a
surface high over the Atlantic moving east. There will be a few
disturbances to move across the area through the short term, however
each day of the long term will essentially seem like a copy paste.

Winds through the entire period will be out of the south to
southeast. This will help bring in and keep a tap of gulf moisture
to the region. PWATs at a minimum will stay above 1.6 in, which is
just above the average for this time of year, however we could see
some higher values near the 75th percentile. Afternoon PoPs will
range anywhere from 20 to 40, with higher values mainly in the
northern third of the CWA. Most of the showers and isolated storms
will be diurnally driven, with activity tapering in the evening
hours.

Temperatures also will be similar throughout the entire forecast.
Highs will be in the upper 80s to low 90s with lows in the upper 60s
to low 70s. Dewpoints will be matching the low temps, if not falling
within a degree or two below. This will spell warm humid nights and
hot muggy afternoons. While it will not be near Heat Advisory
criteria, heat indices will be in the 90s, please take precautions
if necessary.

Stigger/87

&&

.AVIATION...
(06Z TAFS)

AEX will have lingering TSRA around daybreak, with a short break
expected later this morning. By the afternoon hours, expect
another round of SHRA/TSRA, with the best chances at AEX/LFT/ARA
between 19-23z. Intermittent MVFR/IFR ceilings expected at all
sites this morning, improving to VFR by the afternoon, and
MVFR/IFR ceilings expected once again after 00z. Southerly winds
around 8-12 kts expected through the period.

08/DML

&&

.MARINE...
Onshore flow will continue this weekend through next week. Periodic
showers and thunderstorms can be expected as a series of disturbances
aloft traverse the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  88  71  87  69 /  50  10  60  10
LCH  84  73  85  73 /  30  10  30   0
LFT  87  73  87  72 /  50   0  50  10
BPT  87  74  87  74 /  20  10  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...08
LONG TERM....87
AVIATION...08
Hazardous weather outlook, May 5, 3:25 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
425 AM CDT Fri May 5 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-060930-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
425 AM CDT Fri May 5 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will continue this morning and
afternoon, with the highest chances over Central and South Central
Louisiana. With the stronger thunderstorms, frequent lightning, heavy
rainfall, and gusty winds can be expected. Organized severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms can be expected each day Saturday
through next week. Organized severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-060930-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
425 AM CDT Fri May 5 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated to scattered showers and thunderstorms can be expected each
day Saturday through next week. Organized severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 1:41 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
241 AM CDT Fri May 5 2023

LAZ027-TXZ259-260-050830-
Vernon LA-Northern Newton TX-Northern Jasper TX-
241 AM CDT Fri May 5 2023

...Strong thunderstorms will impact portions of western Vernon
Parish, northern Newton and northeastern Jasper Counties through 330
AM CDT...

At 240 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Natchitoches to near Harrisburg. Movement
was east at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Leesville, Anacoco, Toledo Bend Dam, Slagle, Burkeville, Fort Polk,
New Llano, Hornbeck, Browndell, Hutton, Burr Ferry, Mayflower,
Kurthwood, Simpson, Wiergate, Evans and Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3133 9296 3087 9345 3110 9412 3116 9391
      3117 9358 3119 9355 3128 9353 3128 9344
      3136 9339 3137 9303
TIME...MOT...LOC 0740Z 281DEG 34KT 3173 9320 3104 9395

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Stigger/87
Special weather statement, May 5, 3:01 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
401 AM CDT Fri May 5 2023

LAZ031>033-142-143-050930-
Northern Acadia LA-St. Landry LA-Evangeline LA-Allen LA-
Northern Jefferson Davis LA-
401 AM CDT Fri May 5 2023

...A strong thunderstorm will impact portions of northeastern
Jefferson Davis, southern Evangeline, northern Acadia, central St.
Landry and southeastern Allen Parishes through 430 AM CDT...

At 401 AM CDT, Doppler radar was tracking a strong thunderstorm over
Eunice, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Opelousas, Eunice, Ville Platte, Church Point, Mamou, Basile, Sunset,
Washington, Grand Coteau, Chataignier, Prairie Ronde, Savoy, Duralde,
Lawtell, Swords, Richard and Grand Prairie.

This includes Interstate 49 between mile markers 12 and 26, and
between mile markers 28 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3039 9265 3057 9269 3079 9209 3042 9199
TIME...MOT...LOC 0901Z 258DEG 35KT 3049 9242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Stigger/87
Special weather statement, May 5, 3:28 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
428 AM CDT Fri May 5 2023

LAZ032-033-045-143-051000-
Northern Acadia LA-St. Landry LA-Evangeline LA-Upper St. Martin LA-
428 AM CDT Fri May 5 2023

...A strong thunderstorm will impact portions of southeastern
Evangeline, northwestern St. Martin and central St. Landry Parishes
through 500 AM CDT...

At 427 AM CDT, Doppler radar was tracking a strong thunderstorm over
Opelousas, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Opelousas, Church Point, Krotz Springs, Leonville, Arnaudville,
Melville, Sunset, Port Barre, Washington, Grand Coteau, Prairie
Ronde, Atchafalaya National Wildlife Refuge, Lawtell and Swords.

This includes Interstate 49 between mile markers 11 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3039 9164 3042 9227 3061 9229 3072 9175
      3070 9173 3067 9173 3066 9175 3063 9174
      3061 9176 3060 9175 3056 9176 3051 9173
      3051 9175 3050 9176 3050 9170 3045 9165
TIME...MOT...LOC 0927Z 267DEG 39KT 3050 9209

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Stigger/87
Special weather statement, May 5, 3:57 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
457 AM CDT Fri May 5 2023

LAZ033-044-045-051030-
Lafayette LA-St. Landry LA-Upper St. Martin LA-
457 AM CDT Fri May 5 2023

...A strong thunderstorm will impact portions of northeastern
Lafayette, northwestern St. Martin and southeastern St. Landry
Parishes through 530 AM CDT...

At 456 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arnaudville, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Krotz Springs, Leonville, Arnaudville, Port Barre, Atchafalaya
National Wildlife Refuge and Cecilia.

This includes Interstate 10 in Louisiana between mile markers 123 and
126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lake Charles.

&&

LAT...LON 3033 9201 3056 9204 3060 9175 3056 9176
      3052 9173 3051 9173 3051 9175 3050 9176
      3050 9170 3044 9164 3039 9162 3036 9165
      3035 9162
TIME...MOT...LOC 0956Z 267DEG 39KT 3047 9185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Stigger/87

The radar

The Ft Polk radar (KPOE), 103 km away, was scanning. The volume nearest the first event began at 10:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Landry

When
May 5, 4:25 AM CST to 4:55 AM CST
Where
St. Landry County, 1.84 mi NE of Lawtell to 2.02 mi NNW of Opelousas Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
30.542, -92.162

Several reports of flash flooding were received near Opelousas. One car was reported stalled in flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101459.